Hail, Crook
- When
- June 24, 10:18 AM MST to 10:23 AM MST
- Where
- Crook County, 1.53 mi N of Lightning Flat
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.992, -105.047
A thunderstorm became severe as it moved from southeastern Montana across Crook County. The storm produced hail and wind gusts to 70 mph over portions of the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm became severe as it moved from southeastern Montana across Crook County. The storm produced hail and wind gusts to 70 mph over portions of the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 24, 8:11 AM MST, 2 hours 7 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 911 AM MDT WED JUN 24 2015 .UPDATE... ISSUED AT 910 AM MDT WED JUN 24 2015 CURRENT SURFACE ANALYSIS SHOWS WEAK LOW PRESSURE OVER CENTRAL SD...WITH A SURFACE TROF MOVING SOUTH AND EAST ACROSS WESTERN SD. UPPER LEVEL ANALYSIS SHOWS ONE SHORTWAVE EXITING THE AREA...WHILE ANOTHER CROSSES EASTERN MT AND WESTERN ND RIGHT NOW. KUDX RADAR SHOWS SHOWERS EXITING SOUTH CENTRAL SD...WHILE MORE ACTIVITY CLIPS NORTHWESTERN SD. A SEVERE STORM HAS ALSO JUST DEVELOPED ACROSS EASTERN CAMPBELL CO IN WY. SKIES ARE VARIABLY CLOUDY...WITH THE MOST CLOUDS NOW OVER NORTHWEST SD INTO PARTS OF NORTHEAST WY. TEMPS ARE IN THE 60S AND LOWER 70S. GUSTY NORTHWEST WINDS HAVE DEVELOPED OVER NORTHWEST SD BEHIND THE TROF...WITH VARIABLE WINDS TO THE SOUTH AND EAST OF IT. UNSETTLED WEATHER CAN BE EXPECTED THROUGH THE DAY AND INTO TONIGHT AS ADDITIONAL SHORTWAVES CROSS THE AREA. THE ACTIVITY ACROSS NORTHERN PORTIONS OF THE CWA SHOULD TAPER OFF SOME TOWARD MIDDAY AND EARLY AFTERNOON. ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE FROM NORTHEAST WY INTO NORTHWEST SD DURING THIS TIME. THE NEXT WAVE WILL MOVE ACROSS EASTERN MT AND NORTHERN WY AND INTO THE WESTERN DAKOTAS LATE TODAY AND THIS EVENING. THE SEVERE THREAT WILL INCREASE AGAIN ACROSS THE CWA...WITH LARGE HAIL AND STRONG WIND GUSTS BEING THE MAIN THREATS. HAVE UPDATED TO ADJUST POPS FOR THE REST OF THE DAY AND MAKE MINOR ADJUSTMENTS TO CLOUDS AND WIND. WILL TAKE A LOOK AT HIGH TEMPERATURES LATER THIS MORNING AND SEE IF ANY ADJUSTMENTS ARE NEEDED. && .SHORT TERM...TODAY THROUGH THURSDAY NIGHT ISSUED AT 520 AM MDT WED JUN 24 2015 CLUSTER OF THUNDERSTORMS CURRENTLY OVER SOUTHWESTERN AND SOUTH CENTRAL SOUTH DAKOTA WILL CONTINUE TO MOVE EAST DURING THE EARLY MORNING...MOVING EASTWARD OUT OF THE FORECAST AREA LATER THIS MORNING. THE NEXT DISTURBANCE WILL FOLLOW CLOSE BEHIND...WITH ANOTHER ROUND OF SCATTERED SHOWERS AND THUNDERSTORMS ENTERING NORTHWESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING AROUND MID MORNING. SOME SUN MAY DEVELOP BY THE EARLY AFTERNOON...WITH HIGHS IN THE MID 70S TO LOWER 80S. TIMING OF THE NEXT DISTURBANCE IS STILL A BIT UNCERTAIN...BUT SHOULD GENERALLY CROSS THE AREA DURING THE LATER AFTERNOON AND EARLY EVENING HOURS...WITH WHAT LOOKS TO BE A MORE FAVORABLE SETUP FOR STRONGER AND MORE WIDESPREAD STORMS INTO TONIGHT. SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN THIS AFTN/EVN WITH STRONG WINDS AND LARGE HAIL THE MAIN THREATS. THE SETUP REMAINS MUCH THE SAME FOR THURSDAY WITH A RELATIVELY STRONG IMPULSE CREATING ANOTHER CHANCE SHOWERS AND THUNDERSTORMS. .LONG TERM...FRIDAY THROUGH TUESDAY ISSUED AT 251 AM MDT WED JUN 24 2015 THE BROAD HIGH AMPLITUDE UPPER RIDGE WILL CONTINUE BUILDING OVER THE WESTERN CONUS ON FRIDAY. A WEAK DISTURBANCE IN THE UPPER FLOW WILL CREATE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS OVER WESTERN AND CENTRAL SOUTH DAKOTA ON FRIDAY. THE UPPER RIDGE WILL CONTINUE TO STRENGTHEN OVER THE WEEKEND...BRINGING DRIER WEATHER INTO EARLY NEXT WEEK. ALTHOUGH MAINLY DRY WEATHER IS EXPECTED FROM THE WEEKEND INTO EARLY NEXT WEEK...A FEW SHORTWAVES ROUNDING THE UPPER RIDGE MAY BE STRONG ENOUGH TO PRODUCE ISOLATED STORMS...MAINLY ACROSS THE BLKHLS. WARMER TEMPS ARE EXPECTED WITH HIGHS REGULARLY REACHING THE 80S. && .AVIATION...FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING ISSUED AT 518 AM MDT WED JUN 24 2015 SHOWERS AND THUNDERSTORMS CURRENTLY OVER SOUTHWESTERN AND SOUTH CENTRAL SOUTH DAKOTA WILL CONTINUE TO MOVE EASTWARD THIS MORNING. THE SHOWERS AND THUNDERSTORMS WILL MOVE OFF TO THE SOUTHEAST OF THE FORECAST AREA BY MID MORNING AS ANOTHER WAVE OF SHOWERS AND THUNDERSTORMS MOVES OUT OF SOUTHEASTERN MONTANA AND INTO FAR NORTHEASTERN WYOMING AND NORTHWESTERN SOUTH DAKOTA WHICH WILL SPREAD SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE REST OF THE AREA DURING THE AFTERNOON. MVFR CIGS/VSBYS CAN BE EXPECTED NEAR ANY SHOWERS OR THUNDERSTORMS. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && UPDATE...26 SHORT TERM...10 LONG TERM...10 AVIATION...10
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 328 AM MDT WED JUN 24 2015 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-251400- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON- JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL- SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON- NORTHEASTERN CROOK- 328 AM MDT WED JUN 24 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MUCH OF THE AREA AGAIN LATER THIS AFTERNOON. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE POSSIBLE WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ADDITIONAL WEATHER DISTURBANCES WILL BRING CHANCES FOR THUNDERSTORMS THROUGH AT LEAST FRIDAY...WITH STRONGER STORMS POSSIBLE AT TIMES. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEASTERN WYOMING AND SOUTHWESTERN SOUTH DAKOTA AGAIN ON THURSDAY. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS FROM ANY SEVERE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
847 AM MDT WED JUN 24 2015
WYZ054-055-241515-
SOUTHERN CAMPBELL WY-NORTHERN CAMBELL WY-
847 AM MDT WED JUN 24 2015
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CAMPBELL COUNTY
UNTIL 915 AM MDT...
AT 846 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHWEST OF ROZET...OR 7 MILES EAST OF GILLETTE...MOVING
SOUTHEAST AT 15 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ROZET.
THIS INCLUDES INTERSTATE 90 IN WYOMING BETWEEN MILE MARKERS 135 AND
147.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4419 10538 4441 10529 4439 10509 4418 10509
4410 10513
TIME...MOT...LOC 1446Z 296DEG 13KT 4424 10534
MCKEMYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
909 AM MDT WED JUN 24 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM FLOOD 1 ENE HILL CITY 43.94N 103.55W
06/24/2015 PENNINGTON SD LAW ENFORCEMENT
SPRING CREEK IS OUT OF ITS BANKS FLOODING AREAS ALONG
THE RIVER BETWEEN HILL CITY AND THREE FORKS.
&&
SMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
923 AM MDT WED JUN 24 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0908 AM HAIL 7 SSE ROZET 44.18N 105.17W
06/24/2015 M1.50 INCH CAMPBELL WY TRAINED SPOTTER
&&
MCKEMYPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
929 AM MDT WED JUN 24 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0908 AM HAIL 7 SSE ROZET 44.18N 105.17W
06/24/2015 M2.00 INCH CAMPBELL WY TRAINED SPOTTER
&&
CORRECTED EVENT
MCKEMYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1000 AM MDT WED JUN 24 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0948 AM HAIL 12 W UPTON 44.10N 104.86W
06/24/2015 E1.00 INCH WESTON WY TRAINED SPOTTER
&&
MCKEMYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1016 AM MDT WED JUN 24 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 AM HEAVY RAIN 4 S DOWNTOWN RAPID CITY 44.02N 103.24W
06/24/2015 M3.06 INCH PENNINGTON SD NWS EMPLOYEE
&&
MCKEMYThe Rapid City radar (KUDX), 200 km away, was scanning. The volume nearest the first event began at 17:18 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
The strong winds uprooted about 30 trees and blew over heavy farm equipment.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587453, 587455, 587456, 590304.